Pituitary Post-Op

From CushieWiki
Jump to: navigation, search

After Your Transsphenoidal (Pituitary) Surgery

After your physicians have determined that it is reasonably safe to discharge you from the hospital following transsphenoidal pituitary surgery there are a number of important situations that may arise. Most people feel well after discharge. However, you should be aware of these possible problems, just in case. The following general guidelines are provided to promote your health and safety.

Headache, facial, and sinus pain are not uncommon following pituitary surgery. As you may have noted, the pain and discomfort typically improve on a daily basis following surgery. If you should experience a worsening of your pain or discomfort, please contact your neurosurgeon immediately.

Worsening headache, fever, chills, yellowish green nasal discharge, and neck stiffness may all signify an infectious process complicating your surgery. You should notify either your neurosurgeon, endocrinologist, or primary physician immediately should any of these symptoms and signs develop.

Persistent bloody, clear watery, or yellowish green nasal discharge should prompt an immediate call to one of your physicians.

Development of abnormalities in your vision should prompt an urgent call to your neurosurgeon, neuroopthalmologist, or any other one of your physicians.

Chest pain or discomfort, shortness of breath, swelling of one or both of your legs, and passage of dark black tarry stools may represent medical complications in patients who undergo surgery of any type. Contact your physicians should any of these symptoms or signs occur.

Some patients develop disorders of salt and water metabolism following pituitary surgery. Headache, nausea, vomiting, confusion, impaired concentration, and muscle aches might be due to hyponatremia (low blood sodium levels). This disorder typically occurs 7 to 10 days after surgery and is more common in patients who have had surgery for Cushing's disease. If you develop these symptoms, contact your endocrinologist or one of your other physicians immediately. Excessive urination, thirst, and the need to ingest large quantities of fluids might be related to the onset of diabetes insipidus or diabetes mellitus. These disorders put you at risk for dehydration. The symptoms require urgent evaluation and determination of the underlying cause so that appropriate treatment may be given. Thus, if these symptoms develop, contact your endocrinologist or one of your other physicians immediately.

You may or may not have been prescribed hormones at the time of discharge. If so, you should take these medications, without interruption, as prescribed by your physician. Adjustments in your glucocorticoid hormone dosage may be required. Please consult the instructions for patients with adrenal insufficiency for general recommendations. You may be asked to withhold your dose of glucocorticoid replacement at the time of your first postoperative follow-up visit. Contact your endocrinologist for advice on this matter if specific instructions have not been provided. The instructions for patients with hypothyroidism on thyroxine replacement may be consulted for advice regarding thyroid hormone medication. You should consult the instructions for patients with diabetes insipidus treated with vasopressin if you have been diagnosed with diabetes insipidus or suspect that you may have developed the disorder. Above all, contact your physicians if you have any questions whatsoever about any one of your medications.

In general, the first postoperative follow-up visit will be scheduled to occur four weeks after surgery. If problems develop prior to that time, you will be asked to return to the office for evaluation. Subsequent follow-up is tailored to the individual needs of each patient and in part depends upon the diagnosis, presence of residual disease, likelihood of recurrent disease, extent and type of hormonal disorders, and other complications of pituitary disease.

In most cases, lifelong follow-up is necessary. You should ensure that you receive appropriate follow-up by physicians knowledgeable regarding the diagnosis and management of pituitary disorders.


Adrenal Crisis

After surgery, you may be prescribed a form of cortisol. Your doctor will tell you when and how to wean off this. Do not stop on your own. Adrenal crisis may be the result. Acute adrenal crisis is an emergency caused by decreased cortisol. The crisis may occur in a person with Addison's disease, or as the first sign of adrenal insufficiency. More uncommonly, it may be caused by a pituitary gland disorder. It may also be caused by sudden withdrawal of corticosteroids, removal or injury of the adrenal glands, or destruction of the pituitary gland. Risk factors are stress, trauma, surgery, or infection in a person with Addison's disease, or injury or trauma to the adrenal glands or the pituitary gland. The incidence is 4 out of 100,000 people.


Contact your doctor if you have these symptoms

   * headache
   * profound weakness
   * fatigue
   * slow, sluggish, lethargic movement
   * nausea
   * vomiting
   * low blood pressure
   * dehydration
   * high fever
   * chills shaking
   * confusion or coma
   * darkening of the skin
   * rapid heart rate
   * joint pain
   * abdominal pain
   * unintentional weight loss
   * rapid respiratory rate
   * unusual and excessive sweating on face and/or palms
   * skin rash or lesion may be present
   * flank pain
   * appetite, loss

More on Adrenal Crisis

For other post surgery help, visit the Pituitary Post-Op Message Board